A warning has been added to the sleep-disorder medication Provigil because of side effects that include potentially fatal skin disorders and psychiatric symptoms such as anxiety, mania, hallucinations and thoughts of suicide.
In October 2007, the U.S. Food and Drug Administration warned of a link between Provigil and rare life-threatening rashes and also angioedema, a swelling beneath the skin generally in the area of the mouth which can cause airway obstructions and suffocation.
Another side effect is organ hypersensitivity reactions, and one person reportedly died of multi-organ failure shortly after starting on Provigil, made by Cephalon Inc.
If you or a loved one suffered severe illness or death as a result of using Provigil, you may want to contact a Provigil attorney.
Among side effects, according to one report, were instances of Stevens-Johnson Syndrome, an ailment in which skin peels off the body, resulting in potentially deadly infections.
Provigil side effect symptoms include swelling of the face, eyes, lips, tongue or larynx, hoarseness, and difficulty breathing or swallowing. Provigil, approved by the FDA in 1998, is a “stay-awake” prescription drug used to treat disorders including narcolepsy (a neurological disorder that causes sufferers to fall asleep at random times), obstructive sleep apnea/hypopnea syndrome, known as OSAHS, and shift work sleep disorder, or SWSD.
The latest warning instructed doctors to advise patients who suffered skin ailments and psychiatric symptoms to immediately discontinue use of Provigil. They also were told to use caution when prescribing the drug to patients with a history of depression, mania or psychosis.
- The Food and Drug Administration posted a safety alert Wednesday on Cephalon's (CEPH) sleep drug Provigil. The drugmaker last month said it would update the labeling to be in line with its Nuvigil, which was approved in June. (Full story)
- Provigil, a prescription stay-awake drug, is getting new warnings about the risk of life-threatening rash, other serious hypersensitivity reactions, and psychiatric symptoms. (Full story)